Follow
Share

My mother is 90 years old and has been diagnosed with Parkinson's. He also gave her a prescription for the nausea,but it does not help. Her primary care doctor took her off the carbidopa and put her on Pramipexole, but I do not see that she's any better. She is totally dependent on me for everything and is scared to death of nursing homes. I get no help from my sister but have found a lady to come in for a few hours each week so I can get out to run errands, etc. I wonder if it's too late for medication to help her get stronger?

This question has been closed for answers. Ask a New Question.
That is the primary medicine used for Parkinsons and is very effective for most patients. My mom has been on it for years and has a steel stomach, but my aunt hasn't been so fortunate. They cannot absorb the medicine when taken with protein, so this is why they don't want it taken with food. They can have crackers, graham crackers are good and gingerale when they take their medicine or shortly before. Your parent my not deal with the nausea as much after awhile. I agree a specialist is the best way to go. They will try a variety of meds and time schedules, dosages, etc. to best suit. But this is the most used med, been around I think for about 40 yrs? and looked at as the general go to med. Wishing you and your family the best. We've been at this since Jan. 2005. Hang in there. Surround yourself with knowledge and support any time you can. Blessings....
Helpful Answer (2)
Report

As you probably know, Parkinson's is a progressive disorder, and there is no cure. There are a number of treatment options that can reduce the symptoms and improve quality of life.

Personally, I would want my loved one treated by a specialist for this disease. Did a specialist prescribe the carbidopa-levodopa? Did you discuss the side effects with the prescribing doctor? There are other options. I'm sure not saying that the option the primary care doc chose is not a good one ... just that I'd want a specialist to follow up with additional care. Whoever is prescribing, ask exactly what to expect if the treatment is effective. How will you know it is working? How long does it usually take before the effects are noticeable? If there are side effects, do they usually go away as the body adjusts, or should the drug be stopped?

Let us hope that some treatments are effective for Mom and reduce her symptoms. But I don't think it is realistic to assume she'll regain her independence. Look into ways to obtain more in-home help for her, so you are not shouldering this responsibility all on your own.
Helpful Answer (2)
Report

Sinemet was a God-send for my mom with parkinsonism due to vascular dementia, and we were fortunate not to have this side effect. She always got it with food, maybe that helped too. It is possible that she'd tolerate either Artane or Cogentin better, though docs are going to be leery of anticholinergics, and rightfully so - would use really small doses first and see how it goes. Wish it was easier. Side effects are mostly unpredictable and can really suck.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.